Hail, Jeff Davis
- When
- March 14, 2:20 PM CST to 2:30 PM CST
- Where
- Jeff Davis County, 17 mi W of Ft Davis
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.583, -104.167
Thunderstorms developed in the vicinity of the Davis Mountains and the Big Bend during the afternoon of the 14th. These storms resulted in hail up to the size of quarters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Thunderstorms developed in the vicinity of the Davis Mountains and the Big Bend during the afternoon of the 14th. These storms resulted in hail up to the size of quarters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 14, 11:07 AM CST, 3 hours 13 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1107 AM CST SUN MAR 14 2004 .UPDATE... COLD FRONT CONTINUES TO SLICE SOUTH ACROSS THE AREA AROUND 20 KT. EXPECT FRONT WILL SLOW...BUT CONTINUE TO THE MOUNTAINS AND THROUGH THE BIG BEND REGION THIS AFTERNOON AS SURFACE PRESSURE RISES STILL NEAR 1MB/HR BEHIND IT. ALOFT...A SHEAR AXIS RESIDING SOUTHWEST/ NORTHEAST ACROSS THE AREA...WHICH IN PART RESPONSIBLE FOR SHRA/TSRA ALONG THE PECOS RIVER...AND EARLIER CONVECTION OVER THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. CUTOFF LOW CONTINUES TO DIG SOUTH/SOUTHEAST ALONG THE BAJA PENINSULA. THINK SHRA/TSRA WILL CONTINUE TO DEVELOP BEHIND THE FRONTAL BOUNDARY AS ISENTROPIC UPGLIDE PERSISTS OVER THE CENTRAL AND SOUTHERN CWA INTO THE EVENING. SINCE LOCATIONS FROM THE GUADALUPE MOUNTAINS TO THE DAVIS MOUNTAINS AND SOUTH THROUGH THE BIG BEND RECEIVING GOOD INSOLATION...SOME OF THE STORMS THIS AFTERNOON THERE COULD PRODUCE LARGE HAIL FROM INCREASED INSTABILITY AND FROM WEAK MID LEVEL LIFT FROM SHEAR AXIS. DOWNGLIDE IS BECOMING MORE PREVALENT OVER THE NORTH AND NORTHEAST ZONES WHICH APPEARS TO BE DISSIPATING ACTIVITY OVER THESE AREAS. AS FRONT PROGRESSES FURTHER SOUTH THOUGH...EXPECT DOWNGLIDE TO TAKE OVER ACROSS MUCH OF THE PERMIAN BASIN. LOWERED AFTERNOON HIGHS A LITTLE OVER THE NORTHEAST THIRD OF THE CWA...AND RAISED TEMPS ACROSS THE SOUTHWEST THIRD. TWEAKED WINDS...AND WILL SEND AN UPDATE SHORTLY. AKL .PREVIOUS DISCUSSION... A COLD FRONT IS APPROACHING THE NORTHERN ZONES ATTM...AND IS POISED TO SWEEP SOUTH ACROSS MOST OF THE CWA TODAY. RADAR TRENDS SHOW WEAK CONVECTION INCREASING IN TWO AREAS...FROM KTCC SOUTH TO KATS IN EASTERN NEW MEXICO...AND FROM KLBB EAST INTO WESTERN NORTH TEXAS. SATELLITE TRENDS ALSO SHOW LOW CLOUDS/FOG ON IN THE INCREASE ACROSS THE EASTERN QUARTER OF THE FA. THE SYNOPTIC SCALE FLOW IS DOMINATED BY TWO FEATURES...THE UPPER LOW THAT CONTINUES TO DIG SOUTH AND IS NOW LOCATED OVER BAJA AND BROAD CYCLICALLY CURVED FLOW IN THE NORTHERN STREAM OVER THE CENTRAL/ NORTHERN PLAINS. SURFACE ANALYSIS SHOWS SLIGHTLY BETTER LOW LEVEL MOISTURE THAN PROGGED BY THE MESOSCALE MODELS JUST EAST OF THE AREA. FORCING/LIFT FOR CURRENT CONVECTION SEEMS TO BE RELATED TO WEAK POST FRONTAL UPGLIDE THAT IS LIKELY AIDED BY RIPPLES IN THE MID LEVEL FLOW ASSOCIATED WITH ELONGATED LARGE SCALE TROUGH/SHEAR AXIS EXTENDING FROM BAJA LOW NORTHEASTWARD TO THE MIDWEST TROUGH. THE JAYTON PROFILER SHOWS EVIDENCE OF SOME SORT OF WEAK MID LEVEL WAVE/DEFORMATION ZONE PASSAGE. THE CONVECTIVE/QPF SCHEMES IN THE MESOETA SEEM TO HAVE A GOOD HANDLE ON THE CURRENT ACTIVITY. GRIDDED POPS FOR TODAY ARE BIMODAL EARLY...WITH SCATTERED SHOWERS/ THUNDER OVER THE NORTHWEST BEFORE NOON WHERE DPVA APPEARS TO BE BEST AHEAD OF POOR-DEFINED SHEAR AXIS. SLIGHT CHANCE ACROSS THE NORTHEAST WILL ACCOUNT FOR ACTIVITY NOW MOVING ACROSS THE SOUTH PLAINS IN POST FRONTAL UPGLIDE. BY AFTERNOON THE FOCUS FOR CONVECTION WILL SHIFT TO THE LOWER TRANS PECOS AND THE BIG BEND...WHERE THE BEST INSTABILITY AND LOW LEVEL FOCUS WILL RESIDE ALONG THE BOUNDARY. OTHERWISE CLOUDS COVER WILL LIKELY REMAIN WIDESPREAD ACROSS FA TODAY WITH TEMPS NEAR 60 IN THE CENTRAL BASIN. .LONG TERM... OVERALL COMING WEEK LOOKS WARMER AND DRIER. MONDAY BEGINS WITH BROAD TROUGH EAST OF AREA EXTENDING DOWN INTO MEXICO WITH A HIGH PRESSURE RIDGE OVER THE WEST COAST. RIDGE HOLDS TOUGH OVER WEST COAST AND BUILDS INTO AREA THROUGH THE WEEK. SPC HAS CWA AND SURROUND AREAS IN GENERAL THUNDERSTORMS DAY 2/MONDAY... BUT HAVE NOT ADDED ANY POPS. GFS GUIDANCE CARRIES LOW POPS (CLIMATOLOGY) ALL WEEK WITH HIGHS IN THE 70S MON THRU SAT. THERE IS A DIFFERENCE IN HOW MODELS HANDLE NEXT COUPLE OF FRONTAL BOUNDARIES. ETA BRINGS A FRONT DOWN INTO THE NORTHERN CWA LATE MONDAY PUSHING IT WELL INTO AREA BY SUNRISE TUESDAY... HOWEVER RETURN TO SOUTHERLY WINDS QUICKLY PUSH THE BOUNDARY NORTH DURING THE AFTERNOON. ON THE OTHER HAND AVN KEEPS NORTHERLY WINDS THROUGH THE DAY WITH A REINFORCING FRONT ON WEDNESDAY. HAVE GONE MORE WITH ETA REGARDING WIND FIELD. ETA... MESO ETA... AND AVN ALL DEVELOP LIGHT PRECIP ALONG FRONTAL BOUNDARY EARLY TUESDAY MORNING (WITH MUCH HEAVIER PRECIP TO THE EAST OF CWA). CURRENTLY HAVE ISOLATED THUNDERSTORMS BEFORE 12Z TUES IN THE NORTHEAST. HAVE EXPANDED THESE ACROSS THE EASTERN PERMIAN BASIN. KEEPING REST OF FORECAST DRY. GOOD 850 MOISTURE SOUTH MONDAY MORNING AND ANOTHER SURGE TUESDAY MORNING ACROSS PERMIAN BASIN AND SE NEW MEXICO... COULD SEE LOW CLOUDS DEVELOPING AND HAVE INCREASED CLOUD COVER. AVN BRINGS NEAR 60 DEWPOINTS INTO THE SOUTHEAST LATE WEDNESDAY AND PUSHES 60+ DEWPOINTS AS FAR WEST AS WINK THURSDAY... SO WILL HAVE PLENTY OF MOISTURE TO WORK WITH IF LIFT BECOME AVAILABLE... WILL HAVE TO MONITOR FOR DEVELOPMENT OF A DRYLINE. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 58 46 73 49 / 10 0 0 10 CARLSBAD NM 61 43 78 45 / 30 0 0 0 DRYDEN TX 66 51 77 53 / 20 30 0 0 FORT STOCKTON TX 63 49 77 51 / 20 20 0 0 GUADALUPE PASS TX 57 44 70 46 / 30 0 0 0 HOBBS NM 58 44 71 43 / 20 0 0 0 MARFA TX 61 39 70 40 / 20 20 0 0 MIDLAND INTL AIRPORT TX 59 47 74 47 / 20 0 0 10 ODESSA TX 61 48 75 47 / 20 0 0 10 WINK TX 62 45 79 47 / 20 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 10/72
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 417 AM CST SUN MAR 14 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-142000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 417 AM CST (317 AM MST) SUN MAR 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT PARTS OF WEST TEXAS AND SOUTHEAST NEW MEXICO TODAY. THE MOST LIKELY AREAS TO EXPERIENCE THUNDERSTORM ACTIVITY WILL BE FROM THE PLAINS OF SOUTHEAST NEW MEXICO...SOUTH TO THE BIG BEND. ALTHOUGH THESE STORMS ARE EXPECTED TO BE NON-SEVERE IN NATURE...DEADLY LIGHTNING...LOCALLY HEAVY RAINFALL...AND SMALL HAIL WILL BE POSSIBLE. IF HIGH RAINFALL RATES OCCUR TODAY IN AREAS SATURATED FROM RECENT HEAVY RAINS...LOCALIZED FLASH FLOODING WILL BE POSSIBLE. AREAS FROM PRESIDIO SOUTHEAST ALONG THE RIO GRANDE RIVER INTO THE BIG BEND WILL HAVE THE HIGHEST POTENTIAL FOR FLOODING. AREAS OF FOG MAY ALSO SIGNIFICANTLY REDUCE VISIBILITIES ACROSS PARTS OF THE AREA THROUGH LATE MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. LINDLEY
The Midland/Odessa radar (KMAF), 241 km away, was scanning. The volume nearest the first event began at 20:20 UTC.
2 hail. Local standard time, as filed.
A severe thunderstorm tracked southeast across northern Presidio County and resulted in large hail. Nickel size hail covered the ground along U.S. Highway 90 nineteen miles northwest of Marfa. Quarter size hail accumulated up to three inches deep over the highway just west of Marfa, and crews were required to clear the hail from the roadway. Dime to nickel size hail was also reported at a U.S. Border Patrol check point along U.S. Highway 67 south of Marfa. No damage reports were received.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387196, 5387195.